Context Transfusion-related acute lung injury (TRALI) is a syndrome that includes
dyspnea, hypotension, bilateral pulmonary edema, and fever. TRALI is the third
leading cause of transfusion-related mortality, but it is probably underdiagnosed
Objective To determine if blood products from a frequent plasma donor, whose blood
product was implicated in a fatal case of TRALI, caused symptoms of TRALI
in other recipients of her plasma.
Design, Setting, and Participants Retrospective chart review (conducted from November 2000 through April
2001) of 50 patients who received blood components within 2 years (October
1998 through October 2000) from a donor linked to a transfusion-related fatality.
Main Outcome Measure Occurrence of mild/moderate (dyspnea with fever, chills, hypotension,
and/or hypoxemia) or severe (acute pulmonary edema or need for mechanical
ventilation) reaction associated with transfusion.
Results Superimposed illness prevented assessment of TRALI in 14 patients. Of
the 36 patient charts that could be reviewed, 7 mild/moderate reactions were
reported in 6 patients (16.7%) and 8 severe reactions were reported in 8 patients
(22.2%). Of 5 patients who received multiple transfusions from the same donor,
2 experienced 2 reactions: one had 2 mild/moderate reactions and the other
had both a mild/moderate and a severe reaction. While 5 of the 7 mild/moderate
reactions were reported to the hospital transfusion service, only 2 of the
8 severe reactions were reported. Only 2 reactions (1 mild/moderate and 1
severe) were reported to the regional blood collection facility.
Conclusions TRALI was frequently underdiagnosed and underreported in recipients
of blood products from a donor whose blood products may have caused TRALI
in several transfusion recipients. Clinical education and awareness of this
often-overlooked diagnosis are imperative for appropriate prevention and treatment.